Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Includes Expert Content
    missed/irregular period
    avatar
    An_248143 posted:
    On August 28/29th I got my period, while taking birth control-I was really sick with a cold, had just gotten married, a lot of stress going on so I'm only assuming that's why I started. Instead of lettng my period begin I continued to take my pill which subsided my period, probably not the best idea but we were about to go on our honeymoon and I didn't want it get in the way! I was finished my pack around September 10th and have still not recieved my period. I have had all th symptoms of my period but nothing, no spotting or anything. I have however had some heavy gooey discharge for a whole day and that was it. I have not started another pack of pills cause I'm just waiting for period!
    Will I just assume that I should count from the 28th of August to the 28th of September and therefore my period should be here any day even with having messed up my pills?!
    Reply
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear An: Congrats on your recent marriage! Let's walk through your history to be sure I am tracking you correctly, OK?

    August 28th "period" would usually be considered breakthrough bleeding when a woman on birth control pills has her flow during the active pills. Continuing to take your pills as prescribed during an episode of breakthrough bleeding is exactly the right thing to do.

    September 10th you completed August's pack of pills but did not have a "pill period" during your placebo/sugar pills. This can happen if there is a lot of breakthrough bleeding during the active pills--the lining of the uterus gets shed during the breakthrough bleeding.

    September 30th still no flow. Here's where it gets unclear to me so I am going to give your answers for both scenarios:

    1. You continued to take your pills in order, as prescribed, but again, for the second time, no pill period. IF this is the case, flow or no, you should continue to take the allotted pill per day. Check a pregnancy test just to rule out that distant possibility. If the test is negative ( which I would hope and expect), and for the third time you still do not have a flow you can return to your GYN or clinic. Often a change in the brand, or formula, of birth control pill will fix the problem.

    2. You stopped taking pills after your last placebo/inactive pills and did not restart the next, new pack because you were waiting for a flow. IF this is the case you might be eligible for the "Quick Start" regimen. To do "Quick Start" one first has to be assured that they are not pregnant. The birth control pills (BCPs) can be started at anytime but must be followed by a seven day usage of a reliable back up method. If there has been any unprotected sex since being off the active pills one needs to do a pregnancy test two weeks after starting the "Quick Start" regimen.

    As always, it is best to consult with the GYN or clinic who wrote your prescription. In your specific case I would really urge you to contact your GYN or clinic for the most "for sure" answer since I am not fully clear on your history. The only thing I can tell you for certain is that counting days from an episode of breakthrough bleeding on BCPs is not a reliable way to predict when the next bleeding episode will arrive.

    Yours,
    Jane
     
    avatar
    An_248143 replied to Jane Harrison Hohner, RN, RNP's response:
    Thank you for repying! It was the second scenario-I will proceed with taking a pregnancy test!

    Thanks
     
    avatar
    Jane Harrison Hohner, RN, RNP replied to An_248143's response:
    Dear An: Got your clarification. Do let your GYN or clinic know what happened and confirm with them that the "Quick Start" regimen is what they would want you to do.
    Yours,
    Jane


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.